• 3 months ago

    Birth control for Acne and weight gain

    I've been on birth control prescribed by my dermatologist since November last year. My skin has been pretty clear, but I'm starting to think the birth control has played a factor in me gaining weight late last year and my difficulties with losing weight this year.

    My question is: should I be going to my dermatologist or gynecologist to see if other birth control options can work for my acne while maybe helping my weight problem?

Responses

  • RE: Birth control for Acne and weight gain

    This is a good question! My first thought was to dive into the nuances of acne treatment and birth control options. But, the main question is – how do you turn around the weight gain? And in the process of losing the weight, we don’t want your acne to start up again.
    I’ll start by saying the studies don’t show that today’s more common birth control pills have the side effect of weight gain. There is a temporary weight gain that some women have from fluid retention, but that usually resolves after a few months. So, while your weight gain may be from the birth control, I’d first look for other reasons.
    Has there been a change in your eating, exercise, or sleep habits that could explain the weight gain? Are there other symptoms you’re suffering from that point to a medical issue? You may want to see your regular doctor to look into it further – that could be your gynecologist or an internist or a family practice doctor.
    If it does turn out that the birth control is the main contributor to the weight gain then I’d go back to your dermatologist. There may be another birth control pill you can try, or you may need another type of acne medicine.